Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 7, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Mar 5, 1997, 9:08 PM EST for Bertie County, North Carolina. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 5, 1997, 9:08 PM EST (02:08 UTC)
- Expired
- Mar 5, 1997, 9:45 PM EST
- In force
- 37 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties
County Bertie County, NC
The radar
The Norfolk radar (KAKQ), 102 km from the middle of the area, began a volume at 02:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 5, 9:10 PM EST | Thunderstorm Wind | Kelford, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 5, 6:15 PM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 2.1 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 527 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 548 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 280 m²/s²
- 0-3 km storm-relative helicity
- 318 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.4
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 5, 2:25 PM EST, 6 hours 43 minutes earlier.
Area forecast discussion, Mar 5, 2:25 PM EST, 6 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 225 PM EST WED MAR 5 1997 WBC...WRKZFP OK. ANOTHER IN A SEEMINGLY NEVER ENDING SERIES OF STG HIGH PRES WEDGES DOMINANT OVER MOST OF FA THIS AFTN. FINALLY ERODING IN FAR SRN VA AND NE NC ATTM. FAR NW COUNTIES WL BE THE LAST TO BREAK LATE THIS AFTN/EARLY EVENING. POSITIVE-TILT UPR TROF IN MIDWEST MVS TO EAST TNT. SFC LOW RACES TO NEW ENG ON THURS THEN BOMBS OUT IN GULF OF ME. VORT LOBE ASSOCD WITH CONVECTION WILL CROSS AKQ FA TNT WITH SHRA. BEST CHC TS WUD BE FAR SE WITH BEST INSTABILITY. LDS STOKES TRENDING DOWN AS CONVECTION MVS INTO MORE STABLE AIR OVR MTNS. JET COUPLET AND BEST VORT ADV...UVV AND MOISTURE PASS TO NORTH BUT PCPN BAND SHUD STAY TOGETHER ENOUGH TO AT LEAST GIVE SM BRIEFLY MODERATE SHRA AT TIMES TNT. TEMPS SHUDN/T FALL MUCH UNTIL PASSAGE OF CDFNT LATE AT NIGHT. CDFNT WL MAKE IT OFF CST BY SUNRISE...CLEARING BEHIND FRONT WITH GUD DVM AND CAA BECOMING ESTABLISHED THURS AM. MSTLY SUNNY THURS...A BIT OF CU AS REGION CONTS IN CYC FLOW THRU PM. GUD CAA WITH 850 TEMPS -5C OR BLO BY LT AFTN. TEMPS WL BE AIDED BY DOWNSLOPE TRAJ AND STRENGTHENING MARCH SUN BUT SHUD TOP OUT ONLY CLOSE TO NORMS FOR EARLY MARCH (MID 50S). A STG WIND WL MAKE IT FEEL COOL... GOOD KITE FLYIN WX ON MOUNT TRASHMORE MSTLY CLR AND COOL WX TO CONT THURS NT INTO FRI AS HI PRES DOME MVS TO EAST CST BY FRI PM. TEMPS A BIT BLO NORM BUT SLACKENING WINDS WILL MAKE FOR PLEASANT CONDS. FAN/FWC GUID IN PRETTY GOOD AGREEMENT...BUT LOOK A LTL WARM FOR A GUD CAA EVENT TMRW. WILL HUG GUID IN LTR PERIODS TIL WE SEE HOW GOOD THEIR DOING IN THIS AIR MASS. CWF: NEW MRP GUID SUGGEST MARGINAL GALES LT TNT INTO EARLY THURS. WITH STRENGTH OF IMPENDING CAA...WUD BE PRUDENT TO HOIST GALES ALL CSTL WTRS. RIC 45/54/32/54 7000 ORF 49/55/37/53 620- SBY 43/51/29/49 8100 ECG 47/55/35/54 6200 CULLEN
In the hours before
Special weather statement, Mar 5, 5:57 PM EST, 3 hours 11 minutes before
VAZ065-079-087-092-093-095>098-060500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 557 PM EST WED MAR 5 1997 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL MIDNIGHT... A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR PARTS OF SOUTHERN VIRGINIA AND NORTHEASTERN NORTH CAROLINA. THIS MEANS THAT SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE IN AND NEAR THE WATCH AREA. BLINDING DOWNPOURS AND FREQUENT LIGHTNING WILL ALSO LIKELY ACCOMPANY THUNDERSTORMS. PERSONS IN SOUTHERN VIRGINIA AND NORTHEASTERN NORTH CAROLINA SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER AND REPORT ANY SEVERE WEATHER TO LOCAL LAW ENFORCEMENT FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED TO NOAA WEATHER RADIO...LOCAL MEDIA AND CABLE TELEVISION FOR THE LATEST STATEMENTS AND POSSIBLE WARNINGS. ADDITIONAL INFORMATION CAN BE FOUND ON OUR INTERNET WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/AKQ. NS
Special weather statement, Mar 5, 6:01 PM EST, 3 hours 7 minutes before
VAZ065-079-087-092-093-095>098-060500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 557 PM EST WED MAR 5 1997 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL MIDNIGHT... A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR PARTS OF SOUTHERN VIRGINIA AND NORTHEASTERN NORTH CAROLINA. THIS MEANS THAT SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE IN AND NEAR THE WATCH AREA. BLINDING DOWNPOURS AND FREQUENT LIGHTNING WILL ALSO LIKELY ACCOMPANY THUNDERSTORMS. PERSONS IN SOUTHERN VIRGINIA AND NORTHEASTERN NORTH CAROLINA SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER AND REPORT ANY SEVERE WEATHER TO LOCAL LAW ENFORCEMENT FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED TO NOAA WEATHER RADIO...LOCAL MEDIA AND CABLE TELEVISION FOR THE LATEST STATEMENTS AND POSSIBLE WARNINGS. ADDITIONAL INFORMATION CAN BE FOUND ON OUR INTERNET WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/AKQ. NS
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 5, 7:33 PM EST | Severe Thunderstorm Warning | AKQ | Brunswick | 42 min |
| Mar 5, 8:05 PM EST | Severe Thunderstorm Warning | AKQ | Greensville | 40 min |
| Mar 5, 8:34 PM EST | Severe Thunderstorm Warning | AKQ | Southampton, Sussex | 41 min |
| Mar 5, 8:55 PM EST | Severe Thunderstorm Warning | AKQ | City of Suffolk | 35 min |
| Mar 5, 9:40 PM EST | Severe Thunderstorm Warning | AKQ | Camden, Pasquotank, Perquimans | 50 min |
| Mar 5, 9:40 PM EST | Severe Thunderstorm Warning | AKQ | Chowan | 50 min |
| Mar 5, 10:12 PM EST | Severe Thunderstorm Warning | AKQ | Currituck | 48 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.